[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Desperate for help

Moira wrote:
>My daughter Lauren, 9, has been on the Minimed 508 with great success 
>since Jan. 18. But a little over a week ago, everything changed. She 
>started spiking huge highs (HI on the meter at times, other times in 500's 
>etc) and getting large ketones.

Did anything else change at the same time? New bottle of insulin? New box 
of catheters? New box of reservoirs? Change in activity? Change in diet? 
Emotional upheaval? Change at school?

Also, how long has Lauren been diabetic? Is she, perhaps, now leaving the 
"honeymoon" phase?

If NOTHING ELSE changed...

>I ruled out EVERYTHING. Threw away the insulin. Changed the site location. 
>Checked to see if she was sick. Had Minimed send another pump. Still, it 
>goes on. I now have her off the pump and on UGH injections ... She reacts 
>perfectly fine to injections -- normal doses bring her down.

Are you using the same insulin for injections as you do in the pump? Same 
bottle? Are the doses really "normal" -- no change from what you'd seen 
before the pump? If normal doses bring her down, do normal doses KEEP her 
down? (This could be a change in basal requirement without a change in 
bolus requirement.)

How does the amount of insulin you use by injection compare with the amount 
you were using with the pump? That is, now that Lauren's off the pump for a 
few days, stabilize her with injections and see how many units she needs 
for a typical day. How does that compare with the total daily dose she was 
receiving with the pump? If her total insulin requirement under injections 
has changed dramatically, you'll need to consult your doctor. (It would 
also mean that your experience with the pump was completely normal.)

>My endo has no experience with the pump (Lauren is his first patient on 
>one). Yes, I am going to get an endo with pump experience. But in the 
>meantime, does anyone have ANY idea what could be going on?

It's a problem that CAN be solved. The trick is to figure out what else 
changed at the same time and what else DIDN'T change at the same time. The 
stuff that didn't change can be ruled out.

>Minimed said they have NEVER had a "bad lot" of infusion sets. She uses 
>Sils. The endo AND Minimed say I must be putting the site in wrong or 
>setting the pump up wrong but to that I ask: how is it I did it right for 
>five months and all of a sudden I can't do it right?

Try a different set of questions. What's changed? What hasn't changed? What 
do you need to do with injections and, later, with the pump to restore 

>She reacts perfectly fine to injections -- normal doses bring her down. 
>Has this ever happened to anyone?

I've seen changes to basal requirements without changes to bolus 
requirements and vice versa. My basal requirement can zoom from 0.7u/h to 
1.1u/h within a few hours, stay there for a few days, and then descend just 
as quickly. I have no "hormonal" excuses at my age, but I saw the same 
kinds of changes for decades under MDI.

>I have cried many, many tears this week, and Lauren has cried even more. 
>The poor kid has had her site changed, gosh, more than 20 times in the 
>past week and a half!!!!!!

Try asking different questions. Once you know that the site isn't a factor, 
you won't be tempted to change it and you'll be able to focus on other 
possible causes. There is a cause, probably only a single cause. If the 
cause isn't mechanical and it isn't insulin, then it's metabolic (better 
term, IMHO, than "hormonal"), and you and Lauren will need to learn to 
adjust the dose to what her body requires while you try, in parallel, to 
understand the "cause of the cause."

regards, Andy
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml